Thunderstorm Wind, Sangamon
- When
- July 8, 3:15 PM CST to 3:20 PM CST
- Where
- Sangamon County, Mechanicsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.820, -89.400
A tree was blown onto power lines.
An upper-level disturbance interacting with an outflow boundary triggered scattered showers and thunderstorms in the Illinois River Valley during the morning of July 8th. This initial band of showers tended to dissipate toward midday: however, as the atmosphere destabilized during peak heating, an uptick in convective development was noted further east along and east of I-55 by late afternoon…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance interacting with an outflow boundary triggered scattered showers and thunderstorms in the Illinois River Valley during the morning of July 8th. This initial band of showers tended to dissipate toward midday: however, as the atmosphere destabilized during peak heating, an uptick in convective development was noted further east along and east of I-55 by late afternoon into the evening. With ample deep-layer moisture in place as evidenced by precipitable water values of 1.75-2.00, the storms that developed were efficient rain-producers. In addition, atmospheric steering winds were quite weak...leading to slow storm movement. The end result was highly variable rainfall amounts...with a few spots picking up over 3 inches in a short amount of time. One of the hardest hit locations was Bloomington-Normal in McLean County where widespread amounts of 3 to 5 inches caused flash flooding of several area streets. Further south, a few of the cells produced isolated wind damage across parts of Sangamon and Shelby counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 12:40 PM CST, 2 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 140 PM CDT Tue Jul 8 2025 .KEY MESSAGES... - There will be daily chances (20-50% coverage) for showers and storms through the remainder of the week and into the weekend. Storms will generally be favored during the afternoon and evening hours, except for Friday night as a warm front lifts across the region. There is a marginal risk (level 1 of 5) for severe storms this afternoon and evening. - Seasonable heat and humidity will remain in place the remainder of the week into this weekend with afternoon highs generally in the mid to upper 80s and dew points in the 70s. A few spots may tag 90 degrees Friday. && .DISCUSSION... Issued at 135 PM CDT Tue Jul 8 2025 This afternoon, water vapor imagery shows a shortwave trough digging across the Upper Midwest and into the western Great Lakes region while another more subtle shortwave trough is digging across central Missouri. Ahead of these features, broad ascent should be able to tap into an unstable and uncapped air mass in place across central Illinois allowing for thunderstorms to develop. RAP suggests around 2000 J/kg MLCAPE will be present across much of central Illinois this afternoon along with minimal MLCin. Despite the mid level features, deep layer shear is expected to be weak, around 20 kt or less which will keep a more organized severe threat in check. As such, a pulse severe threat with isolated, damaging downburst winds will be the primary concern this afternoon and evening. In addition, 12Z HREF LPMM continues to suggest that some localized pockets of very heavy rain of 3-5 inches will be possible. Wednesday and Thursday will see much of the same across central Illinois with seasonably warm and humid conditions along with weakly forced convective chances which will peak during the afternoon and evening hours. GFS suggests both days will see moderate instability with MLCAPE values around 1500 J/kg and weak deep layer shear of 15-20 kt or less. As such, disorganized and scattered convection with a pulse severe wind threat will again be concerns. Slow storm motions could lead to some additional isolated pockets of very heavy rain. That being said, given the scattered nature of storms it's important to remember that many areas will not see rain. Friday into Saturday, a more robust shortwave trough is progged to dig across the northern Great Plains into the Upper Midwest with a surface low deepening over the Upper Midwest Friday evening. A warm front will lift across central Illinois as a result and Friday looks to be the best day to see some locations tag 90 degrees again. Shear and instability parameters look to be more supportive of severe weather Friday. GFS advertises around 2500 J/kg MLCAPE with modest capping (40-50 J/kg) and around 30 kt of 0-6km shear. This would support some scattered strong to severe storms during the afternoon, but a greater severe threat may materialize Friday evening as a low level jet develops resulting in upscale growth of storms as they track east along the warm front/instability gradient. There remains a high degree of uncertainty with placement and timing of these storms with the latest GFS a couple hundred miles further east compared to yesterday's run. Additional storms will be possible Saturday associated with the remnant outflow or trailing cold front, although the faster GFS suggests the threat Saturday may set up just to our east. As timing details are yet to be resolved, Friday and Saturday will bear close watching in the meantime. Frontal boundary will stall near the Ohio Valley late this weekend with Sunday having the best chance to stay dry within the post frontal air mass. Highs will be slightly lower Sunday, topping out in the lower to mid 80s. The frontal boundary lifts back north early next week with daily chances for precip returning as the hot and humid conditions overspread central Illinois once again. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1222 PM CDT Tue Jul 8 2025 For the most part, ceilings and visibilities should remain VFR, but there are storms expected to move through this afternoon and evening. When a storm passes over a TAF site, visibilities could drop down to 2SM due to the expected heavy rain. Some of these storms could have severe winds (up to 60 mph). The storms should be out of the western sites by 01z and out of CMI by 04z. Overnight, winds will be nearly calm and shifting from southwesterly to northwesterly. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 143 PM CDT Tue Jul 8 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-091845- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 143 PM CDT Tue Jul 8 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. A few of these storms will be capable of producing wind gusts of 50 to 60 mph, along with a quick inch or two of rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms will linger into Wednesday, mainly east of I-55. Better chances of storms are likely Friday through Sunday, especially during the afternoon and evening hours. While still uncertain, there is some potential for severe weather on Friday. In addition, some of the storms will be capable of producing heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the east around 20 to 25 mph. Deubelbeiss
The Lincoln radar (KILX), 37 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A tree was blown onto power lines.
A large tree was split.
Up to a foot of water was flowing across the road at the intersection of East College Avenue and Airport Road near the Four Seasons II gym.
Water was flowing across the road near the intersection of College Avenue and Linden Street in Normal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261869, 1261907, 1261874, 1261876.